DEAR DR. ROACH: I am an 80-year-old man. In 2013, I was diagnosed with prostate cancer. I underwent 45 radiation treatments, which destroyed two nerves in my leg. I went to several orthopedic doctors, who said there is nothing that can be done. I walk with a walker or a cane now. The cancer doctor said that he had never heard of such a thing. Can anything be done? — D.R.
ANSWER: Radiation is a way to destroy cancer cells. With many cancers, the abnormal cancer cells are much more susceptible to radiation damage than the normal tissue near the cancer, so in some cases radiation can be very effective at controlling cancer. (Unfortunately, not all cancers are susceptible enough to treat with radiation.)
In prostate cancer, the normal tissues that are commonly affected by the radiation are the bladder and colon, in addition to the prostate, which is at the base of the penis and its nerve supply. Consequently, common symptoms after radiation for prostate cancer include bladder and bowel symptoms (especially bleeding and urgency) and decreased sexual function. These symptoms tend to improve over time.
The nerves that go to the muscles of the legs normally are not included in the radiation field, so I don’t understand how the radiation could have caused damage to the nerves in your leg. A mistake is possible, but seems unlikely, given how carefully radiation treatments are given.
When I see someone with cancer experiencing a symptom, I first wonder whether the cancer is causing it. Prostate cancer frequently goes to bone, so prostate cancer that spread to the bone certainly could press on the nerve, causing weakness and pain. Hopefully the doctors obtained imaging studies to evaluate this.
I also wonder whether the cancer treatment could be causing the symptom. In addition to radiation, some men with prostate cancer get chemotherapy, and many of the medications used in this treatment cause nerve damage, including taxol-type drugs, commonly used for prostate cancer if chemo is used. There are syndromes of nerve pain or weakness, called paraneoplastic syndromes, but they are not normally in one location as precisely as you describe.
Finally, it’s worth considering whether the symptom is unrelated to the cancer or to the treatment. A compressed nerve from a herniated disk would explain your symptoms. A CT or MRI scan could evaluate this possibility.
If no reason for the nerve damage can be found, physical therapy (and also possibly occupational therapy) is my best advice for someone in your situation.
DEAR DR. ROACH: Several members of my family love poppy-seed rolls. I hesitate to make them because I’m concerned about how long it takes the body to remove the opium. If one is given a urine test after eating it, will it cause a positive result? I would hate to have a family member lose his or her job because of eating poppy-seed cake. — E.O.
ANSWER: Indeed, it is true that poppy seeds can cause a urine test to turn positive for opiates. Even though the poppy seeds we use for food do not have any opiate effects, the chemicals are similar enough that even a poppy-seed bagel can turn a urine test positive. For a poppy-seed roll or cake, that’s many, many more poppy seeds, and one study showed positive test results as long as 48 hours after consumption.
I did find several cases of people losing their jobs for a random urine test showing positive; however, most of these people regained their jobs or had cash settlements in lawsuits. I think it’s unlikely your family will suffer from eating your poppy-seed baked goods. Still, if you know you’re going to be tested, it might be wise to avoid them for at least a few days before testing.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
(c) 2017 North America Syndicate Inc.
All Rights Reserved